What is Clostridium difficile (C. difficile) and how can it be prevented?
Clostridium difficile (C. difficile)is a type of bacteria that causes severe diarrhea and can be deadly. C. difficile infections usually occur in people who have recently taken antibiotics and have been under medical care. Often, C. difficile occurs during or after a recent hospital stay. The C. difficile organism is found in feces, and is often transferred from infected patients or contaminated environmental surfaces to patients via the hands of hospital personnel. Patients also can become infected if they touch objects or surfaces that are contaminated with C. difficile and then touch their mouth. Although a person may have the organism in their intestines, it does not usually cause disease until antibiotics alter normal intestinal flora, promoting overgrowth with C. difficile.
Several health provider strategies can be employed to reduce risk of this infection:
Use antimicrobials judiciously.
Place patients with known or suspected C. difficile infection on Contact Precautions.
Put the patient in a private room or with another patient with C. difficile infection if a private room is not available.
Use gowns and gloves when entering the patient’s room and during patient care.
Perform hand hygiene after removing gloves. Hand washing with soap and water is more effective than using an alcohol based hand-rub because alcohol does not kill C. difficile spores.
Continue contact precautions beyond duration of diarrhea (e.g., 3 days) or until patient discharge, due to continued environmental contamination and colonization of the patient’s skin.
When a patient transfers to another facility, inform the receiving facility that the patient has a C. difficile infection.
What can you do as a patient?
Take antibiotics only as prescribed by your doctor. Do not take half-doses or stop before you finish all of the medication because taking antibiotics inappropriately can increase your risk for developing C. difficile infection.
Tell your doctor if you get diarrhea within a few months of being on antibiotics.
Wash your hands often with soap and water, especially after going to the bathroom and before preparing food.
If you have diarrhea, try to use a separate bathroom. Be sure the bathroom is cleaned well if someone with diarrhea has used it.